Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 102, NWS Cheyenne, WY

July 26, 2016Banner County, Nebraska; Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2016, 4:08 PM MDT for Banner County, Nebraska; Goshen County, Laramie County, Wyoming. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 4:08 PM MDT (22:08 UTC)
Expired
Jul 26, 2016, 4:26 PM MDT
In force
18 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS55 KCYS 262208
SVRCYS
NEC007-WYC015-021-262300-
/O.NEW.KCYS.SV.W.0102.160726T2208Z-160726T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
  NORTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 500 PM MDT

* AT 408 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LA GRANGE...
  OR 33 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LA GRANGE...ALBIN AND MERIDEN REST AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4151 10441 4170 10434 4169 10382 4140 10387
      4139 10405 4132 10406
TIME...MOT...LOC 2208Z 289DEG 20KT 4156 10417 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMMER
1 follow-up statement
886 
WWUS55 KCYS 262226
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT TUE JUL 26 2016

NEC007-WYC015-021-262235-
/O.CAN.KCYS.SV.W.0102.000000T0000Z-160726T2300Z/
BANNER NE-GOSHEN WY-LARAMIE WY-
426 PM MDT TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BANNER...SOUTHEASTERN
GOSHEN AND NORTHEASTERN LARAMIE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4151 10441 4170 10434 4169 10382 4140 10387
      4139 10405 4132 10406
TIME...MOT...LOC 2223Z 289DEG 20KT 4153 10404 

$$

HAMMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:45 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 12:45 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1245 PM MDT TUE JUL 26 2016

.UPDATE...

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 304 AM MDT Tue Jul 26 2016

Main forecast concerns Today and Wednesday will be the threat of
thunderstorm activity and the position/speed of a surface cold
front forecast to push into the forecast area. A broad upper level
high pressure south of Wyoming will continue to retrograde
westward into the eastern Great Basin region today. This will
allow some jet energy and a weak frontal boundary to drift a bit
further south across central Wyoming today. Surface trough
currently extends from north of Douglas near Gillette...southward
along the Front Range of the Rockys. This surface trough will
serve as a weak dryline with a high moisture gradient along the
boundary. LAPS surface analysis shows a surface low over northeast
Wyoming. This low will slowly drift southeast across the area
today and will aid the development of thunderstorms. A few strong
to marginally severe thunderstorms are expected east of a line
from Lusk to Scottsbluff Nebraska where the highest instability
will be along with the most favorable shear profiles. Strong
winds/hail/frequent lightning are the main concerns into this
evening. Further south...just a general risk of thunderstorms is
expected along the dryline-like boundary as it gradually moves
eastward through the afternoon. Activity is expected to move east
of the forecast area while another round of showers and isolated
thunder is possible further west tonight as a 700KT jet max and
surface cold front begins to move south into east central Wyoming
and the northern Nebraska panhandle. Kept POP around 15 to 20
percent after midnight...mainly well north of I80.

For Wednesday...Models all show the surface cold front pushing
southward and eventually stalling along the Laramie Range
Wednesday night. With cooler air aloft moving into the area under
northwest flow and some jet energy...expect a pretty good chance
of widely scattered or scattered thunderstorms along and east of
the Laramie Range/I-25 corridor Wednesday afternoon through late
Wednesday evening. Strong to severe thunderstorms are also
possible in these areas as well...especially if there is limited
cloud cover. Kept POP between 25 to 40 percent across the eastern
plains into western Nebraska with a better chance at organized
sustained convection through Wednesday evening. Temperatures will
begin to lower a few degrees on Wednesday...but highs will remain
in the mid to upper 80's before lowering late in the afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 304 AM MDT Tue Jul 26 2016

The upper ridge sets up shop over the desert southwest through
Tuesday with periodic shortwave energy moving east across Wyoming
and western Nebraska. With the upper high over central Nevada on
Thursday we see a shortwave driving southeast across Wyoming and
western Nebraska Thursday afternoon producing scattered showers
and thunderstorms during the afternoon and evening hours.
Weak shortwave ridging Friday results in lower PoPs in the
isolated category through the weekend for afternoon convection,
then we see the upper ridge start to move east with southwesterly
upper flow returning by Tuesday as a stronger shortwave starts to
drive east from Idaho possibly resulting in eventual higher PoPs
by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM MDT Tue Jul 26 2016

Main concern to aviation ops will again be trying to pin timing
and strength of thunderstorm activity this afternoon and early
evening. Thunderstorm coverage will be isolated. Sites with the
best chance to see thunderstorms will be the western Nebraska
Panhandle, but still not confident enough to elevate to anything
above VCTS. A few storms may become strong-severe in this same
area later today. Convection will wane by 02-03z.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Tue Jul 26 2016

Fire weather concerns will be low across the majority of the area
today...but near critical conditions are possible across portions
of FWZ 301 and western 303 and 304 due to low humidities and west
to northwest winds gusting between 20 to 25 MPH at times. Coverage
of showers and thunderstorms will increase over the next few days
through Friday with minimal concerns for the rest of the week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...JG
AVIATION...CAH
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 26, 4:24 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
424 AM MDT TUE JUL 26 2016

WYZ101>119-271215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
424 AM MDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
AND I-25 CORRIDOR EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL
GRADUALLY MOVE EAST ACROSS THE HIGH PLAINS THROUGH THIS EVENING.
BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS ARE
POSSIBLE WITH THESE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE BY MID TO LATE WEEK WITH
AN INCREASING THREAT OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
THURSDAY...ESPECIALLY ALONG AND EAST OF INTERSTATE 25.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-271215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
424 AM MDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN WYOMING AND
MOVE SOUTHEAST INTO WESTERN NEBRASKA THIS AFTERNOON AND INTO THIS
EVENING. SOME THUNDERSTORMS MAY BECOME STRONG AND CONTAIN
HAIL...STRONG GUSTY WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE BY MID TO LATE WEEK WITH
AN INCREASING THREAT OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 2:14 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE JUL 26 2016

WYZ118-119-262100-
EAST LARAMIE COUNTY WY-CENTRAL LARAMIE COUNTY WY-
214 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
300 PM MDT...

AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILLSDALE...OR 15 MILES EAST OF CHEYENNE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE BLUFFS...BURNS...HILLSDALE AND CARPENTER.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 375 AND
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4106 10458 4124 10458 4129 10406 4100 10407
      4100 10437
TIME...MOT...LOC 2013Z 269DEG 24KT 4115 10448

HAMMER
Special weather statement, Jul 26, 3:20 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT TUE JUL 26 2016

WYZ104-105-109>115-270000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...CENTENNIAL...ALBANY...BOSLER...LARAMIE
320 PM MDT TUE JUL 26 2016

SCATTERED SHOWERS WILL AFFECT AREAS WEST OF THE LARAMIE RANGE
THROUGH 600 PM MDT THIS EVENING. A FEW OF THESE SHOWERS COULD
PRODUCE WINDS IN EXCESS OF 50 MPH. IF THREATENING WEATHER
APPROACHES YOUR AREA...SECURE ANY LOOSE OBJECTS AND SEEK SHELTER
INDOORS UNTIL THE STORMS PASS.

HAMMER
Special weather statement, Jul 26, 3:45 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT TUE JUL 26 2016

WYZ108-118-119-262230-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-CENTRAL LARAMIE COUNTY WY-
345 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MERIDEN REST AREA...OR 34 MILES SOUTH OF TORRINGTON...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...ALBIN AND MERIDEN REST AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4151 10444 4169 10438 4166 10406 4138 10406
TIME...MOT...LOC 2145Z 282DEG 11KT 4157 10428

HAMMER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:25 PM MDTSpecial Weather StatementCYSDawes50 min
Jul 25, 8:16 PM MDTSpecial Weather StatementCYSDawes59 min
Jul 26, 5:11 PM MDTSpecial Weather StatementCYSScotts Bluff49 min
Jul 26, 5:30 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux45 min
Jul 26, 2:14 PM MDTSpecial Weather StatementCYSLaramie46 min
Jul 26, 3:45 PM MDTSpecial Weather StatementCYSLaramie45 min
Jul 26, 4:23 PM MDTSpecial Weather StatementCYSPlatte52 min
Jul 26, 5:36 PM MDTSpecial Weather StatementCYSGoshen39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.